Acetaminophen Overdose

GENERAL INFORMATION:

What is an acetaminophen overdose? Acetaminophen (APAP) overdose means taking more APAP than it is safe to take. It may also be called APAP poisoning. APAP is called paracetamol in countries outside the United States. When used correctly, APAP is a safe drug that decreases or takes away pain and lowers fevers. Many medicines contain APAP, including some that you can buy without a prescription.

What causes an acetaminophen overdose? The most APAP that is safe for most people to take is 4,000 milligrams (4 grams) in a 24-hour period. An overdose means you have taken more than 4,000 milligrams (4 grams) in a 24-hour period.

What are the signs and symptoms of an acetaminophen overdose? You might not have any signs or symptoms at first. Early signs and symptoms may make you feel like you have the flu. There are common signs and symptoms for each stage of an APAP overdose. If the overdose is treated right away, you might have fewer or easier symptoms in the later stages.

How is an acetaminophen overdose diagnosed? Tell your healthcare provider when you took the APAP and how much you took. He may ask you how long you have been taking APAP. He may ask you about other medicines that you take and when you take them. Your healthcare provider may ask you about your health and if you have any problems, such as liver disease. He may ask you if you drink alcohol and how much you drink. Your healthcare provider will take your vital signs, such as your blood pressure and temperature. He may check your skin for color changes and your stomach for pain. You may need blood taken for tests. The blood can be taken from a blood vessel in your hand, arm, or the bend in your elbow. You may have these or other tests:

How is an acetaminophen overdose treated? APAP overdose is a serious problem. Treatment should be started as soon as possible. The treatment depends on how much time has passed since the overdose. Treatment also depends on whether the overdose happened all at one time or over a longer period of time. With treatment, most people recover completely after an APAP overdose. The symptoms slowly get better, often within 7 days. The symptoms may take longer to go away if the liver was damaged. Ask your healthcare provider for more information on treating APAP overdose. You may have any of the following treatments:

What the risks of an acetaminophen overdose?

How can an acetaminophen overdose be prevented?

Where can I find more information?

When should I call my healthcare provider? Call your healthcare provider if:

When should I seek immediate help? Seek care immediately or call 911 if:

CARE AGREEMENT:

You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.